Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 191, NWS Norman, OK

November 18, 2024Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this tornado warning at Nov 18, 2024, 2:50 AM CST for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 2:50 AM CST (08:50 UTC)
Expired
Nov 18, 2024, 3:15 AM CST
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:02 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Nov 17, 10:54 PM CST, 3 hours 56 minutes earlier. Its key messages:

  • Updated at 1054 PM CST Sun Nov 17 2024
  • Severe storm liklihood increasing for tonight and Monday morning with damaging winds and tornadoes possible.
  • Heavy rainfall could lead to flooding tonight into Monday, Flood Watch in effect.
  • Strong winds late tonight through early afternoon Monday, Wind Advisory in effect.
  • Turning cooler for the latter half of the week.
Area forecast discussion, Nov 17, 10:54 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1054 PM CST Sun Nov 17 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1054 PM CST Sun Nov 17 2024

- Severe storm liklihood increasing for tonight and Monday morning
  with damaging winds and tornadoes possible.

- Heavy rainfall could lead to flooding tonight into Monday, Flood
  Watch in effect.

- Strong winds late tonight through early afternoon Monday, Wind Advisory
  in effect.

- Turning cooler for the latter half of the week.

&&

.NEAR TERM and MONDAY...
(Rest of today through Monday)
Issued at 300 PM CST Sun Nov 17 2024

Potential for severe weather...
Very dynamic storm system poised to impact Oklahoma and northern
Texas tonight and Monday. Intense height falls, resulting in very
strong flow throughout the atmosphere, will start sweeping in from
northern Mexico and southwest Texas tonight. Strong surface
cyclogenesis is progd to begin across southwest Texas this
evening, and advance northeastward ahead of the upper low tonight
and Monday. East of the surface low, very strong southerly winds
will draw unseasonably high dewpoints northward into northern
Texas and southern Oklahoma, with dewpoints nearing 70F not out of
the question to cross the Red River late tonight and Monday
morning. This is a concerning trend that yields a higher
probability for surface based instability to exist ahead of the
cold front and associated squall line. With the higher probability
for surface based instability, there is a higher probability for
damaging winds, and tornadoes, to occur ahead of and along the
line of storms overnight through Monday morning.

The line of storms along the front will likely develop late this
evening and within a few hours after midnight across southwest
Texas, then progress north and east over western north Texas and
southwest Oklahoma by daybreak. Given the lower level shear
and high magnitude of the ambient flow, there will be a concern
for several damaging wind instances across western north Texas
into southwest Oklahoma overnight. Within a narrow instability
axis that will exist along and just ahead of the squall line, a
few tornadoes may also occur.

Heavy rain and flooding concerns...
Confidence is high for the potential of heavy rain tonight and
Monday. The heaviest rainfall is expected to commence by late this
evening as strong theta-e advection spreads over the region and
height falls/cooling aloft spreads across the region. The highest
rain totals overnight through Monday morning are expected to
extend from western north Texas and southwest Oklahoma, north and
east across the western half of Oklahoma. Amounts of 1 to 3 inches
are expected, although higher totals are possible. The Flood
Watch was maintained and Harper county was added.

Cold-core thunderstorm potential northwest Monday...
Latest models do yield surface based instability (although weak)
beneath the upper low as it traverses northwest and north central
Oklahoma late Monday morning through the early afternoon hours. A
few few low-topped supercells appear possible with attendant risk
for efficient funnel production, with low tornado risk.

Strong sustained winds...
As a surface low pressure area intensifies across western
Oklahoma late tonight, strong southerly winds are expected across
much of southwest into central Oklahoma. Wind gusts of 40 to 50
mph are possible at times through Monday morning. Behind the cold
front, strong southwest winds will be possible across western
north Texas and southwest Oklahoma late in the morning into early
afternoon hours.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 300 PM CST Sun Nov 17 2024

Clearing skies and decreasing winds expected Monday night. After
near record warm low temperatures to start to Monday, the clear
skies and light wind will allow for a much cooler daybreak
Tuesday, but still a few degrees above average for the middle of
November. Northwest winds will increase on Tuesday as lower level
ridge builds in over the region, and with the winds dropping off
with the introduction of cooler and drier air, a freeze appears
likely for Wednesday morning across western portions of Oklahoma.

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 300 PM CST Sun Nov 17 2024

The large storm system moving across the northern and central Plains
will brush northern Oklahoma early on Wednesday, with main impact
being an increase in mid-high level clouds and reinforcing the lower
level ridge and gusty northwest winds. By early Thursday, a more
continental and colder airmass will arrive behind this system and
provide for colder temperatures for Thursday and Friday. Within this
time frame, we could see a freeze across northern and western
Oklahoma on Thursday, with a more widespread freeze into central and
southern Oklahoma, and northern Texas on Friday morning. With upper
flow switching back to zonal ahead of another amplifying upper wave,
southerly winds should begin increasing at the surface on Friday and
Saturday, yielding at least a brief return to above average
temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Sun Nov 17 2024

Areas of showers continue over much of Oklahoma and north Texas,
with some embedded thunderstorms expected later tonight. Ceilings
will crash into the IFR range for most sites tonight. A line of
thunderstorms is expected to move through from the west early in the
morning with the potential for damaging wind gusts. A strong low
level jet will result in some transient low level wind shear as well
as gusty surface winds later tonight and through the morning. Low
ceilings will be slow to clear out today generally from west to
east, with the potential for some wraparound low clouds in northwest
Oklahoma this afternoon.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  61  67  45 /  40 100 100   0
Hobart OK         68  54  67  42 /  70 100  70   0
Wichita Falls TX  74  61  70  45 /  40 100  80   0
Gage OK           64  49  60  36 /  20 100  80   0
Ponca City OK     70  59  68  43 /  30 100 100   0
Durant OK         76  62  70  48 /  20  70  90   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday afternoon for OKZ004>031-033>040-044-
     045.

     Wind Advisory from 3 AM to 3 PM CST Monday for OKZ007-008-012-
     013-018>020-023>031-035>042-044>046.

TX...Flood Watch through Monday afternoon for TXZ083>090.

     Wind Advisory from 3 AM to 3 PM CST Monday for TXZ083>090.

&&

NEAR TERM...11
SHORT TERM...11
LONG TERM....11
AVIATION...14

In the hours before

Special weather statement, Nov 18, 2:35 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
235 AM CST Mon Nov 18 2024

OKZ040-041-180900-
Garvin OK-Murray OK-
235 AM CST Mon Nov 18 2024

...A strong thunderstorm will impact portions of southeastern Garvin
and central Murray Counties through 300 AM CST...

At 234 AM CST, Doppler radar was tracking a strong thunderstorm near
Turner Falls, moving north at 35 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davis, Wynnewood, Dougherty, Turner Falls, and Lake Of The Arbuckles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 9706 3438 9718 3469 9728 3470 9699
TIME...MOT...LOC 0834Z 177DEG 30KT 3442 9712

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 7:35 PM CSTRiver Flood AdvisoryOUNCotton, Jefferson, Tillman21 days
Nov 17, 8:01 PM CSTRiver Flood AdvisoryOUNLogan18 hr
Nov 18, 1:59 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNHarmon, Jackson46 min
Nov 18, 2:35 AM CSTSpecial Weather StatementOUNMurray25 min
Nov 18, 2:41 AM CSTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson49 min
Nov 18, 3:09 AM CSTTornado WarningOUNGreer, Jackson, Kiowa36 min
Nov 18, 3:19 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Custer, Greer, Jackson, Kiowa, Tillman and 1 more41 min
Nov 18, 3:38 AM CSTTornado Warning Tornado observedOUNBeckham, Custer, Greer, Kiowa, Washita52 min
Nov 18, 3:54 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBeckham, Comanche, Custer, Dewey, Jackson, Kiowa and 3 more51 min
Nov 18, 4:39 AM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Cotton, Custer and 3 more51 min
Nov 18, 5:03 AM CSTTornado WarningOUNBlaine, Custer, Dewey27 min
Nov 18, 5:23 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Caddo, Canadian, Comanche, Garfield, Grady and 2 more52 min
Nov 18, 5:25 AM CSTTornado WarningOUNBlaine, Kingfisher35 min
Nov 18, 5:26 AM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman49 min
Nov 18, 5:54 AM CSTTornado WarningOUNBlaine, Garfield, Kingfisher, Major36 min
Nov 18, 6:04 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Garfield, Grady, Kingfisher, Logan and 4 more41 min
Nov 18, 6:12 AM CSTSevere Thunderstorm WarningOUNCarter, Comanche, Cotton, Garvin, Grady, Jefferson and 2 more48 min
Nov 18, 6:37 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNCanadian, Cleveland, Garfield, Grady, Kay, Lincoln and 6 more38 min
Nov 18, 7:03 AM CSTSpecial Weather StatementOUNGarvin, Jefferson, Stephens42 min
Nov 18, 7:10 AM CSTSevere Thunderstorm WarningOUNCleveland, Kay, Lincoln, Logan, McClain, Noble and 4 more65 min
Nov 18, 7:20 AM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Oklahoma55 min
Nov 18, 7:26 AM CSTAreal Flood AdvisoryOUNCleveland, Garvin, Lincoln, McClain, Pottawatomie, Seminole3 hr
Nov 18, 7:35 AM CSTAreal Flood AdvisoryOUNCleveland, Garvin, Grady, McClain55 min
Nov 18, 7:46 AM CSTSpecial Weather StatementOUNCarter, Garvin, Murray44 min
Nov 18, 8:04 AM CSTAreal Flood AdvisoryOUNPayne116 min
Nov 18, 8:18 AM CSTSpecial Weather StatementOUNMurray, Pontotoc, Pottawatomie, Seminole42 min
Nov 18, 8:22 AM CSTAreal Flood AdvisoryOUNCarter, Garvin, Murray113 min
Nov 18, 8:41 AM CSTAreal Flood AdvisoryOUNLincoln2 hr
Nov 18, 8:48 AM CSTAreal Flood AdvisoryOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie, Seminole117 min
Nov 18, 8:58 AM CSTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole47 min
Nov 18, 9:16 AM CSTAreal Flood AdvisoryOUNHughes, Johnston, Murray, Pontotoc, Seminole119 min
Nov 18, 9:51 AM CSTSpecial Weather StatementOUNBryan39 min
Nov 18, 10:19 AM CSTRiver Flood WarningOUNPottawatomie, Seminole9 hr
Nov 18, 2:18 PM CSTSpecial Weather StatementOUNKay, Noble27 min
Nov 18, 2:49 PM CSTSpecial Weather StatementOUNOklahoma, Payne26 min
Nov 18, 3:12 PM CSTSpecial Weather StatementOUNCleveland, Lincoln, Payne33 min
Nov 18, 3:24 AM CSTSpecial Weather StatementOUNFoard, Hardeman, Knox36 min
Nov 18, 3:47 AM CSTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger58 min
Nov 18, 4:41 AM CSTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger49 min
Nov 18, 5:28 AM CSTSevere Thunderstorm WarningOUNArcher, Clay, Wichita47 min
Nov 18, 6:14 AM CSTSevere Thunderstorm WarningOUNArcher, Clay, Wichita46 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.